Arizona, 2008

Flash Flood and Damaging Winds in Arizona, August 14, 2008

August 14, 2008 · NWS PSR · 6 events in 3 counties and zones

The southern and central portions of Arizona were very moist and unstable. Storms developed and moved toward the southwest and strong winds kicked up widespread areas of blowing dust.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PSR wrote it up.

The southern and central portions of Arizona were very moist and unstable. Storms developed and moved toward the southwest and strong winds kicked up widespread areas of blowing dust. A Severe Thunderstorm Watch was in effect for much of the evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Aug 14, 4:25 PM MST, 1 hour 35 minutes earlier.

Area forecast discussion, Aug 14, 4:25 PM MST, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
425 PM MST THU AUG 14 2008

SOUTH-CENTRAL AND SOUTHWEST ARIZONA...AND SOUTHEAST CALIFORNIA
FORECAST DISCUSSION

.UPDATED...UPDATED AVIATION DISCUSSION.

&&

.SYNOPSIS...
THERE WILL BE AN INCREASED THREAT FOR SHOWERS AND THUNDERSTORMS
ACROSS SOUTH CENTRAL ARIZONA THIS EVENING AND TONIGHT. FRIDAY
THROUGH SUNDAY PRECIPITATION CHANCES WILL SLOWLY BE DECREASING.
MONDAY THROUGH THURSDAY A DRY NORTHWESTERLY FLOW WILL OVERSPREAD
MUCH OF THE AREA RESULTING IN LITTLE TO NO CHANCES FOR
PRECIPITATION. TEMPERATURES WILL GENERALLY HOLD STEADY THROUGH NEXT
WEEK.

&&

.DISCUSSION...
EARLIER CONVECTION ACROSS SE CA HAS ENDED AS EXPECTED WITH A FAIRLY
THICK MID LEVEL DECK REMAINING. NOT SURPRISING TEMPERATURES ACROSS
SE CA AND SW AZ ARE STRUGGLING TO RECOVER THIS AFTERNOON AS THE PBL
HAS HAD A BIG BITE TAKEN OUT OF IT. EXPECT THIS AREA TO REMAIN
FAIRLY FREE OF CONVECTION THROUGH THE EVENING.

FURTHER TO THE EAST...CLOUDS HAVE DISSIPATED FOR THE MOST PART
ACROSS CENTRAL ARIZONA WITH ONLY A THIN SHIELD OF CIRRUS REMAINING.
THIS IS HELPING TEMPERATURES SOMEWHAT OVERCOME THE
CONVECTIVELY-COOLED BOUNDARY LAYER WHICH WAS EVIDENT ON THE 12Z KPSR
RAOB. LATEST SFC TEMPS ACROSS PHX ARE IN THE UPPER 90S...SHOULD SEE
A COUPLE OF MORE DEGREES OF WARMING DURING THE NEXT FEW HOURS. THE
EXTRA SUNSHINE IS ALSO SUPPORTING CONVECTIVE INITIATION ALONG THE
RIM AND THERE HAS BEEN A NOTICEABLE UPTICK IN ACTIVITY DURING THE
PAST HOUR.

SEVERAL FACTORS POINT TOWARD A POSSIBLY ACTIVE EVENING/NIGHT ACROSS
SOUTH-CENTRAL ARIZONA...INCLUDING THE PHOENIX AREA. FIRST THERE IS A
50KT WLY JET THAT IS SLOWLY DROPPING SOUTH THROUGH AZ AND
NM...PUTTING EAST CENTRAL ARIZONA IN AN AREA FAVORABLE FOR ENTRANCE
REGION JET DYNAMICS WHICH WILL HELP BOOST RIM-FIRED CONVECTION THIS
AFTERNOON AND EVENING. SECOND...STORM MOTION THIS EVENING IS
FORECAST TO BE A SOLID 15 TO 25 KT FROM THE NE/E...A DIRECTION WHICH
IS VERY FAVORABLE FOR STORM PROPAGATION FROM THE HIGHER TERRAIN INTO
THE LOWER DESERTS. THIRD IS AN INTERESTING CONVERGENCE OF WEATHER
SYSTEMS...A MID-LEVEL FRONT MOVING SOUTHWARD ACROSS THE AREA AND A
SHEARING CYCLONIC CIRCULATION NEAR NOGALES. THE BIGGEST QUESTION
MARK FOR GETTING STORMS INTO THE LOWER DESERTS THIS EVENING/TONIGHT
IS INSTABILITY. MODIFIED MODEL SOUNDINGS INDICATE THAT INSTABILITY
WILL BE ON THE LOW END THIS EVENING. INSTABILITY COULD INCREASE IF
THE SURFACE MOISTURE DOESN/T DECREASE TOO MUCH AND/OR MID-LEVEL
TEMPERATURES DECREASE SOME. OVERALL THE WIND PROFILES APPEAR TO BE
JUST ABOUT AS FAVORABLE AS WE CAN GET AROUND HERE BUT THE
INSTABILITY WILL NOT BE OVERTLY HIGH. WILL RIDE WITH LOW-END CHANCE
POPS FOR THE EASTERN HALF OF THE CWA FOR TONIGHT...AGAIN WOULD BE
MORE EXCITED IF MOISTURE LEVELS WERE JUST A BIT HIGHT. HAVE TRAILED
POPS INTO THE OVERNIGHT TIMEFRAME OUT INTO THE S-CNTRL/SW AZ DESERTS
TO ACCOUNT FOR ONGOING STORM MIGRATION IN THE STRONG ELY FLOW.

FRIDAY DOESN/T LOOK TO BE AS ACTIVE AS THE MID-LEVEL MOISTURE WILL
BE DECREASING. TEMPERATURES WILL BE A BIT WARMER ACROSS THE
CWA...ESPECIALLY ACROSS THE WESTERN HALF OF THE CWA. SATURDAY COULD
BE INTERESTING AS THE STRONG SHORTWAVE CURRENTLY OVER NE MT DIVES
INTO CO. MODELS ADVOCATING THAT THE SYSTEM COULD PICK-UP SOME
MOISTURE AHEAD OF IT...ACROSS ERN AZ AND INTO NM. COULD BE A FAIRLY
ACTIVE DAY ACROSS THE RIM AS THE INCREASED PVA ENHANCES CONVECTION.
STORM MOTION TURNS MORE TO THE NW...WHICH INDICATES THAT SRN GILA
COUNTY WOULD BE FAIRLY ACTIVE THOUGH CONVECTION WOULD LIKE NOT MOVE
INTO THE LOWER DESERTS /PHX AREA/.

SUNDAY THROUGH THURSDAY...DRYING TREND CONTINUES AS H5 ANTI-CYCLONE
REMAINS CENTERED TO OUR WEST PUTTING OUR AREA IN UNFAVORABLE NLY
FLOW. BY MID-WEEK MODELS ARE ALL INDICATING THAT A VERY BROAD TROUGH
WILL MOVE TOWARD THE PAC NW. THIS WILL JUST RE-ENFORCE OUR DRY SPELL
FOR LATER NEXT WEEK. EVEN IF SOME SHWRS/TSTMS DO DEVELOP STORM
MOTION WILL BE FROM THE WEST KEEPING THE MAJORITY OF OUR CWA DRY. NO
SIGNIFICANT TEMPERATURE TRENDS EXPECTED FOR THE EXTENDED.

&&

.AVIATION...
A MOIST AND UNSTABLE AIRMASS CONTINUES ACROSS SOUTHWEST AND
SOUTH-CENTRAL AZ LATE THIS AFTERNOON AND EVENING. STORMS ARE FIRING
40+NM NE OF KPHX/KIWA AIRFIELDS THIS AFTERNOON...AND A NORTHEASTERLY
STEERING FLOW SHOULD AID IN BRINGING THE OUTFLOW...AND POSSIBLE
REDEVELOPMENT...FROM THESE STORMS INTO THE GREATER PHOENIX AREA
AFTER 00 UTC THIS EVENING. THE CHANCE FOR SHOWERS AND THUNDERSTORMS
DIRECTLY IMPACTING KPHX AND KIWA AIRSPACES IS ABOUT 50-60%...WITH
THE BEST TIME FRAME BETWEEN 01 AND 04 UTC THIS EVENING. HAVE
INCLUDED TEMPO GROUP WITH TSTMS AND HVY RAIN...ALONG WITH 3SM BLDU
WITH GUSTS TO AT LEAST 30KTS LIKELY. FAVORED DIRECTION WILL BE
NLY...BUT ENOUGH UNCERTAINTIES REMAIN TO WARRANT VRBL FORECAST.
AT THIS TIME...CEILINGS ARE EXPECTED TO REMAIN AT OR ABOVE 6K AGL.
WE WILL CONTINUE TO MONITOR THE SITUATION AND UPDATE TAFS AND
FORECAST AS NEEDED.

OUT WEST...A DRIER AND MORE STABLE AIRMASS IS EXPECTED THROUGH THE
EVENING...WITH ONLY A 10% CHANCE FOR SHOWERS/THUNDERSTORMS.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
SATURDAY THROUGH WEDNESDAY...A RETURN TO LOWER HUMIDITY AND
PLENTIFUL SUNSHINE IS EXPECTED ACROSS THE DESERT ZONES. BUT ENOUGH
MOISTURE WILL REMAIN OVER THE HIGHER TERRAIN OF SOUTH CENTRAL
ARIZONA TO KEEP A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH
DAY THROUGH WEDNESDAY.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...INIGUEZ
AVIATION...ESTLE/WANEK
FIRE WEATHER...SIPPLE
Hazardous weather outlook, Aug 14, 5:59 AM MST, 12 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
559 AM MST THU AUG 14 2008

AZZ022-023-027-028-151300-
NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST MARICOPA COUNTY-NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
559 AM MST THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT. HAZARDS
INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WITH REDUCED
VISIBILITY IN BLOWING DUST...AND LOCALLY HEAVY RAIN WITH RUNNING
WASHES AND PONDING OF WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY AND SATURDAY. HAZARDS INCLUDE CLOUD TO GROUND
LIGHTNING...STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING
DUST...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ024-151300-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
559 AM MST THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
FRIDAY AND SATURDAY...AND A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS EACH AFTERNOON AND EVENING AT LEAST THROUGH EARLY NEXT
WEEK. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

AZZ020-021-025-026-CAZ031>033-151300-
LOWER COLORADO RIVER VALLEY AZ-WEST CENTRAL DESERTS-
YUMA/MARTINEZ LAKE AND VICINITY-SOUTHWEST DESERTS-
LOWER COLORADO RIVER VALLEY CA-RIVERSIDE COUNTY/EASTERN DESERTS-
IMPERIAL COUNTY-
559 AM MST THU AUG 14 2008 /559 AM PDT THU AUG 14 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...SOUTHWEST ARIZONA...WEST-
CENTRAL ARIZONA AND EXTREME SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS TODAY AND TONIGHT.
HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY WINDS WITH
REDUCED VISIBILITY IN BLOWING DUST...AND LOCALLY HEAVY RAIN WITH
RUNNING WASHES AND PONDING OF WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS IN LA PAZ COUNTY AND THE NORTH PORTION OF YUMA COUNTY
FRIDAY AND SATURDAY. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS WITH REDUCED VISIBILITY IN BLOWING DUST...AND
LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF WATER IN LOW
SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

CAZ030-151300-
JOSHUA TREE NATIONAL PARK-
559 AM PDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND
TONIGHT. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...STRONG GUSTY
WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND PONDING OF
WATER IN LOW SPOTS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS FRIDAY. HAZARDS INCLUDE CLOUD TO GROUND LIGHTNING...
STRONG GUSTY WINDS...AND LOCALLY HEAVY RAIN WITH RUNNING WASHES AND
PONDING OF WATER IN LOW SPOTS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

ELLIS

In the hours before

Special weather statement, Aug 14, 3:43 PM MST, 2 hours 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
343 PM MST THU AUG 14 2008

AZZ022>024-028-150015-
GREATER PHOENIX AREA-NORTHWEST AND NORTH CENTRAL PINAL
COUNTY-NORTHWEST MARICOPA COUNTY-SOUTHERN GILA/TONTO NF FOOTHILLS-
343 PM MST THU AUG 14 2008

...THUNDERSTORMS WILL AFFECT SOUTHERN GILA COUNTY...NORTHERN
MARICOPA COUNTY...NORTH CENTRAL PINAL COUNTY BY...

AT 330 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF THUNDERSTORMS STRETCHING FROM PRESCOTT TO SHOW LOW. THE LINE
OF STORMS IS MOVING TO THE SOUTH AND SOUTHWEST...AND WILL BEGIN TO
MOVE OFF THE HIGHER TERRAIN AND ACROSS SOUTHERN GILA COUNTY AND
NORTHERN MARICOPA COUNTY BY 430 PM. THESE STORMS WILL CONTINUE TO
PROPAGATE INTO THE LOWER DESERT ELEVATIONS INTO THE EVENING HOURS.

THESE STORMS HAVE THE POTENTIAL TO PRODUCE BRIEF HEAVY RAINFALL THAT
COULD LEAD TO FLOW IN NORMALLY DRY WASHES AND LOW WATER CROSSINGS...
INCLUDING PONDING OF WATER IN LOW-LYING AREAS. GUSTY WINDS OF UP TO
45 TO 50 MPH COULD PRODUCE AREAS OF BLOWING DUST AND TEMPORARILY
REDUCE VISIBILITY FOR MOTORISTS. SMALL HAIL IS POSSIBLE WITH THE
STRONGEST STORMS.

MEYERS

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

The radar

The Phoenix radar (KIWA), 64 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 1 flash flood, 1 heavy rain. Local standard time, as filed.

Flash Flood, Gila

When
August 14, 6:00 PM MST
Where
Gila County, 0.37 mi NW of Government Hill to 4.75 mi SSW of Government Hill
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
33.674, -111.154

Flooding reported on route 188. One spotter in Roosevelt observed one inch of rain in only 15 minutes.

Thunderstorm Wind, Pinal

When
August 14, 6:10 PM MST to 6:50 PM MST
Where
Pinal County, 0.58 mi W of Apache Jct
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
33.420, -111.560

Strong winds reported by spotter.

Thunderstorm Wind, Maricopa

When
August 14, 6:12 PM MST to 6:52 PM MST
Where
Maricopa County, 2.7 mi NW of Papago Aaf Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
33.510, -111.980

Several crashes on the Loop 202 were blamed on strong winds and rain. Power outages were reported after winds and rain moved through the East Valley. SRP reported about 3,000 customers were left without electricity...and APS reported 2,000 customers without power.

Thunderstorm Wind, Maricopa

When
August 14, 6:38 PM MST
Where
Maricopa County, 1.38 mi N of Mesa
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Trained Spotter
Coordinates
33.440, -111.820

Strong winds reported at Brown and Mesa. Trees were damaged.

Heavy Rain, Maricopa

When
August 14, 7:00 PM MST to 7:45 PM MST
Where
Maricopa County, 0.9 mi NE of Chandler
Reported by
Trained Spotter
Coordinates
33.310, -111.820

About 1.1 inches fell in just 30 minutes at Chandler and McQueen. Some streets were flooded.

Thunderstorm Wind, Maricopa

When
August 14, 7:05 PM MST
Where
Maricopa County, 0.58 mi E of Chandler Arpt
Measured
50 kt (58 mph) measured gust
Property damage
$10,000
Reported by
AWOS
Coordinates
33.270, -111.810

Winds at Chandler Airport reached 50 knots as severe thunderstorms moved toward the west.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2008Every state in 2008This day in weather historyWarnings in Arizona, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 123228, 123232, 123231, 123230, 123229, 123234.